Tornadoes · United States · Alabama · 2020
EF0 tornado, Holly Pond to Joppa, Alabama, January 11, 2020
From Holly Pond to Joppa, this EF0 tornado ran 0.2 miles across Cullman County on January 11, 2020, touching down at 1:03 PM CST and reaching 80 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 11, 2020
- Touchdown
- 1:03 PM CST (19:03 UTC)
- Lifted
- 1:08 PM CST (19:08 UTC)
- On the ground
- 5 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cullman County
- Touchdown point
- 34.175, -86.620
- Lift-off point
- 34.178, -86.619
- Record number
- 2001111303-01
What the Weather Service recorded
A long-lived quasi-linear convective system moved into northwest Alabama between 6 and 9 AM, and gradually tracked east across the remainder of north Alabama through the midday and early afternoon hours. In advance of the line, strong southerly winds of 30 to 40 mph with gusts over 45 mph were reported. In some cases, trees and power lines were knocked down with these non-thunderstorm winds. The line of thunderstorms yielded numerous reports of thunderstorm wind damage, including trees and power lines being knocked down, along with some structural damage. A few weather stations measured wind gusts of 58 mph or higher as well. Storm surveys revealed 3 separate tornadoes: 1 EF0 and 1 EF1 in Cullman County, and 1 EF2 in Marshall County. Intense rainfall in a short period of time resulted in a few reports of brief flash flooding in northwest Alabama.
A tornado touched down in the Holly Pond community near the center of town. The tornado caused minimal tree and roof damage as it quickly moved through the city. Minor roof damage was caused to the old WaterBrook restaurant, also blowing off siding at this location, and wrapping it around a cell phone tower northeast of the restaurant. From there, the tornado skipped northeast, causing minimal roof damage to the southwest corner of Holly Pond High School, where less than 20% of the roof was damaged, and portions of the awning were also damaged.
The tornado caused damage to structures, and numerous trees were snapped or uprooted along Highway 69, landing on a few homes. Tornado damage was rated up to EF-1 in the city of Joppa, with wind speeds of 100 mph. Trees were snapped and |uprooted along Highway 69, causing minor structural damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Jan 11, 11:54 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 11, 11:54 AM CST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1154 AM CST Sat Jan 11 2020 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Today) Issued at 510 AM CST Sat Jan 11 2020 A mid-level shortwave trough currently across west TX will continue to lift slowly northeastward into the Red River Valley this morning, while partially phasing with a northern stream wave over the upper- MS Valley. Latest guidance continues to indicate that the trough will deepen and assume a slight negative tilt today, as it advances northeastward into the mid-MS Valley, with mid/high-level south- southwesterly flow strengthening throughout the day across our region. At the surface, a low initially located across northeastern TX will also deepen as it lifts northeastward into southwestern KY/northwestern TN by 18Z and into central IN by 12/00Z. A strongly forced linear MCS along a prefrontal surface trough will shift steadily eastward through the morning hours, likely maintaining its current intensity or perhaps intensifying a bit as it encounters a plume of dewpoints in the mid 60s advecting northward beneath a 65-70 knot southerly low-level jet. Consensus model guidance incorporating both the global models and higher-resolution CAMs suggests that the initial MCS will cross the MS-AL border around 16Z (if not a bit sooner), with a secondary MCS likely to evolve and shift eastward across the remainder of the region during the afternoon hours as a mesolow forms along the surface trough. We still feel that damaging winds (perhaps as high as 70-80 MPH) will be the most common threat with the strongest convection today, although extremely high low-level shear and resultant SRH will support a threat for tornadoes both associated with mesovortices within the line and in any discrete convection that manages to develop ahead of it. Although the overall severe thunderstorm threat may be a bit higher across our southwestern zones, where dewpoints will likely reach the mid 60s, we will continue to advertise all hazards for the entire CWFA. It appears as if the threat for severe storms will rapidly end across northeast AL between 11/21Z-12/00Z as the linear system advances further eastward, but a few lingering showers will be possible in its wake through early this evening. One final note, we will make no changes to the current Wind Advisory, with all guidance indicating that the pressure gradient will diminish sufficiently by mid-evening to allow the NPW to expire at 12/03Z. .SHORT TERM...(Tonight through Monday) Issued at 510 AM CST Sat Jan 11 2020 The primary synoptic trough to our northwest early this evening will eject rapidly into southern Ontario overnight, with deep-layer flow veering to the west-southwest and diminishing considerably. There is some indication that a low stratus deck may persist across the TN Valley for much of the night, as a weak surface ridge moving eastward from the southern Plains will result in light/variable flow and little (if any) boundary layer mixing. Fortunately the arctic airmass associated with this ridge (currently building into the southern Plains) will modify quite a bit upon reaching our CWFA, with lows only falling into the lower 40s. Stratus clouds should mix out after sunrise Sunday morning, with pleasantly mild temps in the u50s- l60s anticipated as low-level flow returns to the south- southeast downstream from another shortwave trough lifting northeastward from the southern Rockies into the central Plains. Both high and low-level cloud cover will begin to increase once again Sunday night to the north of a pronounced warm front poised to the immediate southeast of the local area. Although some light stratiform rain to the north/west of this boundary may impact the southeastern portion of the CWFA prior to 12Z Monday, rainfall is expected to expand across the region more rapidly during the late afternoon as yet another 500-mb shortwave trough emerging from the western CONUS longwave leads to lee cyclogenesis across western KS, and forces the warm front to accelerate northwestward. .LONG TERM...(Monday night through Friday) Issued at 510 AM CST Sat Jan 11 2020 Global models are in fairly good agreement (especially at this time range) in predicting the warm front to lift further northward and away from the region Monday evening, with a broad warm/moist sector airmass anticipated to be in place across the entire forecast area during the mid-week period. In a pattern more characteristic of Spring than Winter, weak synoptic scale forcing for ascent provided by subtle disturbances in the subtropical jet will result in periods of showers and thunderstorms, as the boundary layer should be sufficiently buoyant to maintain stronger convective updrafts. Consensus guidance suggests that MLCAPE on the order of 500-1000 J/kg will be common from Monday night-Wednesday evening, when the passage of a stronger arctic cold front related to a deepening trough over the northern Great Lakes will bring a brief intrusion of colder/drier and more stable air to the region. Although vertical wind profiles will be much weaker compared to today, bulk shear will be strong enough to support some storm organization, with perhaps a marginal threat for severe convection during this period. Otherwise, flooding will become an increasing concern due to multiple episodes of convection in the uncharacteristically moist airmass for mid- January. A drier and noticeably colder airmass more typical of the season will persist on Thursday/Friday, with highs in the m-u 50s and lows in the u30s-l40s. However, it appears as if flow aloft will back to the west-southwest once again by Friday afternoon, as another pronounced shortwave trough lifts northeastward across the Four Corners and into central CO. At the minimum, this will lead to an increase in mid/high-level cloud cover, with some light rain possible by late afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1154 AM CST Sat Jan 11 2020 Inclement flying weather will continue over the area for much of the TAF. A line of strong showers/t-storms extending from SW Marshall County TN, to just west of Athens and Moulton will continue eastward, bringing torrential rains, gusty winds and possible severe weather. The line should be east of KHSV 19-20Z, and over the NE AL/GA border in the late afternoon. Very strong southerly winds along and east of the leading edge of convection have fallen off remarkably to less than 10kt from the SE-S. The winds west of the front should remain on the lighter side, generally in the 5-15kt range into the late night. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 7:31 AM CST, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 731 AM CST Sat Jan 11 2020 ALZ001>010-016-TNZ076-096-097-121130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 731 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... A line of strong to severe thunderstorms will progress eastward across the outlook area this morning and early this afternoon. Although damaging winds in excess of 60 MPH will be the primary threat, a few tornadoes will also be possible. A Tornado Watch is in effect until 1 PM CST for locations generally along and west of a line from Lynchburg to Huntsville and Cullman. In addition to the threat for severe thunderstorms, strong environmental winds of 25 to 30 MPH with gusts of 35 to 45 MPH will occur both ahead of and behind the squall line. A Wind Advisory remains in effect for all counties in the outlook area until 9 PM CST this evening. Locally heavy rainfall, with storm total amounts in 1 to 1.5 inch range, may also result in ponding of water on roads and in low lying areas, as well as rises on area rivers and streams. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered thunderstorms will be possible for much of the period from Monday afternoon through Wednesday evening, as a warm, moist and unstable airmass will be in place to the south of a warm front. Conditions appear marginally favorable for a few strong to locally severe thunderstorms during this period. However, the main impact will come from an additional 1 to 2 inches of rainfall, which will aggravate ongoing flooding across the region. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested for all counties covered by Tornado Watch 12. Spotter activation is possible for the remainder of the region later this afternoon. 70/DD
In the hours before
Local storm report, Jan 11, 8:55 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM TSTM WND DMG WATERLOO 34.91N 88.07W
01/11/2020 LAUDERDALE AL BROADCAST MEDIA
TREE DOWN ALONG COUNTY ROAD 45 WITH LIVE
WIRES ACROSS THE ROAD.
&&
GHLocal storm report, Jan 11, 9:25 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND DMG SHEFFIELD 34.76N 87.70W
01/11/2020 COLBERT AL EMERGENCY MNGR
TREES DOWN ONTO TELEPHONE POLE. KNOCKED DOWN
ENTIRE ROW OF POLES.
&&
GHSpecial weather statement, Jan 11, 10:12 AM CST, 2 hours 51 minutes before
Special Weather Statement National Weather Service Huntsville AL 1012 AM CST Sat Jan 11 2020 ALZ003-111715- Franklin AL- 1012 AM CST Sat Jan 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1115 AM CST... At 1012 AM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Littleville to near Hackleburg. Movement was northeast at 25 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Russellville, Red Bay, Phil Campbell, Littleville, Belgreen, Vina, Hodges, Pogo, Cedar Creek Reservoir and Atwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this line of storms has passed. && LAT...LON 3458 8814 3457 8753 3430 8753 3432 8817 TIME...MOT...LOC 1612Z 232DEG 38KT 3456 8768 3435 8783 73
Local storm report, Jan 11, 12:35 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG 2 N DECATUR 34.59N 86.99W
01/11/2020 MORGAN AL PUBLIC
TREES DOWN AND POWER POLES DOWN AT MILLER
STREET SW AND COCKRELL AVE SW DECATUR
(MORGAN COUNTY).
&&
AMPLocal storm report, Jan 11, 12:42 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 9 SSW MOULTON 34.36N 87.34W
01/11/2020 LAWRENCE AL PUBLIC
TREES DOWN ON ALABAMA HIGHWAY 33 AT COUNTY
ROAD 9 IN BANKHEAD FOREST.
&&
AMPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
7.1 hours before the tornado, 112 km from the path. January 11, 2020.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 99 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 587 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Cullman (CMD), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2020 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of January 11, 2020
62 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 11 | 12:18 AM CST | EF1 | Panola, TX | 0.5 | 150 | $30,000 | ||
| January 11 | 12:30 AM CST | EF0 | Harrison, TX | 3.0 | 100 | $15,000 | ||
| January 11 | 12:39 AM CST | EF1 | Shelby, TX | 6.1 | 400 | 1 | $500,000 | |
| January 11 | 12:52 AM CST | EF1 | Bollinger, MO | 0.2 | 45 | $30,000 | ||
| January 11 | 12:58 AM CST | EF1 | Lonoke, AR | 0.4 | 130 | $40,000 | ||
| January 11 | 1:24 AM CST | EF2 | Bossier Parish, LA | 31.8 | 300 | 3 | $1.3 million | |
| January 11 | 1:46 AM CST | EF2 | Cape Girardeau, MO | 9.1 | 300 | $750,000 | ||
| January 11 | 2:02 AM CST | EF1 | Union, IL | 0.9 | 50 | $80,000 | ||
| January 11 | 2:19 AM CST | EF1 | Union Parish, LA | 3.0 | 250 | $60,000 | ||
| January 11 | 2:45 AM CST | EF1 | Ashley, AR | 4.5 | 650 | $600,000 | ||
| January 11 | 2:54 AM CST | EF1 | Ashley, AR | 9.1 | 800 | $800,000 | ||
| January 11 | 2:55 AM CST | EF1 | Ashley, AR | 10.3 | 800 | $400,000 | ||
| January 11 | 3:07 AM CST | EF2 | Ashley, AR | 20.5 | 1,000 | $3.0 million | ||
| January 11 | 3:24 AM CST | EF0 | Drew, AR | 0.8 | 150 | $100,000 | ||
| January 11 | 3:33 AM CST | EF2 | Chicot, AR to MS | 17.7 | 850 | 1 | $1.1 million | |
| January 11 | 3:36 AM CST | EF1 | Chicot, AR | 0.2 | 15 | $110,000 | ||
| January 11 | 3:48 AM CST | EF2 | Bolivar, MS | 23.4 | 1,800 | 4 | $3.0 million | |
| January 11 | 4:02 AM CST | EF1 | Bolivar, MS | 4.2 | 880 | $350,000 | ||
| January 11 | 4:07 AM CST | EF1 | Bolivar, MS | 2.5 | 270 | $50,000 | ||
| January 11 | 4:18 AM CST | EF2 | Sunflower, MS | 5.5 | 1,700 | $700,000 | ||
| January 11 | 4:19 AM CST | EF2 | Sunflower, MS | 5.4 | 850 | $80,000 | ||
| January 11 | 4:26 AM CST | EF0 | Tallahatchie, MS | 2.2 | 100 | $50,000 | ||
| January 11 | 4:38 AM CST | EF1 | Obion, TN | 1.9 | 150 | $75,000 | ||
| January 11 | 4:42 AM CST | EF1 | Tate, MS | 11.3 | 200 | $610,000 | ||
| January 11 | 4:45 AM CST | EF1 | Quitman, MS | 5.7 | 150 | 1 | $350,000 | |
| January 11 | 4:53 AM CST | EF2 | DeSoto, MS | 8.2 | 300 | $2.6 million | ||
| January 11 | 5:04 AM CST | EF0 | Panola, MS | 7.3 | 150 | $110,000 | ||
| January 11 | 5:17 AM CST | EF1 | Graves, KY | 2.0 | 230 | $2.0 million | ||
| January 11 | 5:21 AM CST | EF0 | Marshall, MS | 5.8 | 70 | 1 | $25,000 | |
| January 11 | 5:36 AM CST | EF0 | Fayette, TN | 2.0 | 90 | $30,000 | ||
| January 11 | 5:42 AM CST | EF1 | Marshall, KY | 2.3 | 25 | $30,000 | ||
| January 11 | 5:58 AM CST | EF0 | Weakley, TN | 0.1 | 75 | $15,000 | ||
| January 11 | 6:11 AM CST | EF2 | Pointe Coupee Parish, LA | 1.9 | 125 | 4 | $250,000 | |
| January 11 | 6:45 AM CST | EF1 | Prentiss, MS | 7.2 | 100 | $200,000 | ||
| January 11 | 6:50 AM CST | EF1 | Trigg, KY | 4.5 | 75 | $80,000 | ||
| January 11 | 6:56 AM CST | EF1 | Prentiss, MS | 8.2 | 150 | $75,000 | ||
| January 11 | 7:00 AM CST | EF0 | Trigg, KY | 4.2 | 50 | $50,000 | ||
| January 11 | 7:05 AM CST | EF1 | Caldwell, KY | 10.0 | 250 | $150,000 | ||
| January 11 | 7:08 AM CST | EF1 | Tishomingo, MS | 5.7 | 120 | $90,000 | ||
| January 11 | 7:12 AM CST | EF1 | Caldwell, KY | 7.5 | 175 | $130,000 | ||
| January 11 | 7:17 AM CST | EF0 | Tishomingo, MS | 0.7 | 80 | $25,000 | ||
| January 11 | 7:19 AM CST | EF1 | Christian, KY | 3.0 | 200 | $80,000 | ||
| January 11 | 7:34 AM CST | EF1 | Christian, KY | 10.9 | 100 | $250,000 | ||
| January 11 | 7:40 AM CST | EF1 | Christian, KY | 2.6 | 50 | $15,000 | ||
| January 11 | 9:33 AM CST | EF0 | Scott, MS | 3.0 | 250 | $30,000 | ||
| January 11 | 10:33 AM CST | Unrated | Hancock, MS | 2.2 | 30 | |||
| January 11 | 11:11 AM CST | EF2 | Pickens, AL | 6.3 | 1,056 | 3 | 7 | |
| January 11 | 1:13 PM CST | EF1 | Marshall, AL | 1.8 | 60 | |||
| January 11 | 1:19 PM CST | EF2 | Marshall, AL | 0.2 | 150 | |||
| January 11 | 4:52 PM EST | EF0 | Paulding, GA | 3.9 | 400 | $100,000 | ||
| January 11 | 5:24 PM EST | EF0 | Fannin, GA | 3.0 | 450 | $250,000 | ||
| January 11 | 4:33 PM CST | EF1 | Barbour, AL | 5.8 | 275 | |||
| January 11 | 5:48 PM EST | EF1 | Upson, GA | 0.3 | 100 | $200,000 | ||
| January 11 | 5:55 PM EST | EF0 | Claiborne, TN | 3.3 | 30 | |||
| January 11 | 8:04 PM EST | EF0 | Anderson, SC | 0.4 | 30 | $1,000 | ||
| January 11 | 8:06 PM EST | EF0 | Anderson, SC | 0.3 | 50 | |||
| January 11 | 8:40 PM EST | EF0 | Anderson, SC | 0.7 | 160 | $1,000 | ||
| January 11 | 8:40 PM EST | EF0 | Greenwood, SC | 2.4 | 50 | $1,000 | ||
| January 11 | 8:45 PM EST | EF0 | Greenwood, SC | 0.5 | 30 | |||
| January 11 | 10:11 PM EST | EF0 | Miami, OH | 3.1 | 350 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.